Minnesota, 2011

Flood in Minnesota, June 22 to 27, 2011

June 22 to 27, 2011 · NWS ABR · 1 event in 1 county or zone

A large synoptic scale system brought very heavy rains to Traverse county at the end of June causing the west branch of the 12 mile creek to rise to nearly four feet above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A large synoptic scale system brought very heavy rains to Traverse county at the end of June causing the west branch of the 12 mile creek to rise to nearly four feet above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 22, 3:23 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 22, 3:23 AM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
423 AM CDT WED JUN 22 2011

.SHORT TERM...TODAY THROUGH FRIDAY
FORECAST CHALLENGES INCLUDE PRECIPITATION AMOUNTS/COVERAGE TODAY
INTO THIS EVENING...MAINLY ACROSS NERN SOUTH DAKOTA AND WC
MN...ALONG WITH TRICKY HIGH TEMPERATURES TODAY WITH PORTIONS OF
THE CWA REMAINING PRETTY MUCH CLOUDY ALL DAY...WHILE THE FAR
WESTERN FORECAST AREA COULD END UP SEEING MUCH SUNSHINE TODAY.

CURRENTLY...THE CWA IS ENSHROUDED IN CLOUD COVER AND ISOLATED TO
NUMEROUS RAIN SHOWERS. TEMPERATURES ARE HOLDING GENERALLY IN THE
50S...WHILE BREEZY NORTH-NORTHWEST WINDS CONTINUE.

THE UPPER LOW NOW SPINNING OVER SOUTHERN MN WILL CONTINUE TO
SLOWLY PULL AWAY FROM THE REGION TODAY. THIS WILL ALLOW FOR
PARTIAL TO FULL CLEARING OF CLOUDS ACROSS THE MISSOURI RIVER
VALLEY AND POINTS WESTWARD AS THE DAY WEARS ON TODAY. ADDITIONAL
SCATTERED TO NUMEROUS RAIN SHOWERS OVER NERN SODAK AND WC MN ARE
EXPECTED TO PERSIST IN THE TROUGH OF WARM AIR ALOFT ON THE
BACKSIDE OF THIS UPPER LOW TODAY INTO THIS EVENING...WITH
GENERALLY A TENTH TO A QUARTER OF AN INCH /LOCALLY HIGHER AMOUNTS
POSSIBLE/ OF ADDITIONAL RAINFALL EXPECTED.

TODAY THROUGH THURSDAY...WHILE THIS UPPER LOW PULLS AWAY...HIGH
PRESSURE AT THE SURFACE AND ALOFT WILL BE NOSING ITS WAY INTO THE
CWFA...SIGNALING A PERIOD OF CLEARING AND DRY WEATHER CONDITIONS.
HOWEVER...BY LATE THURSDAY NIGHT AND INTO THE DAY ON FRIDAY...THE
COMBINATION OF LOW LEVEL RETURN FLOW MOISTURE ACROSS WESTERN SOUTH
DAKOTA...A DEVELOPING LOW LEVEL JET...MID-LEVEL WAA AND A WEAK
MID-LEVEL S/W TROF COULD LEAD TO A FEW ELEVATED RAIN
SHOWERS/THUNDERSTORMS ACROSS THE WEST RIVER COUNTIES AND PERHAPS
EXTENDING EASTWARD THROUGHOUT THE MISSOURI RIVER VALLEY.

HIGH TEMPERATURES TODAY WILL ONCE AGAIN BE AS MUCH AS 10 TO 20
DEGREES BELOW NORMAL UNDERNEATH THIS DEPARTING UPPER LOW.
HOWEVER...THE TREND IS DEFINITELY FOR WARMER TEMPERATURES THURSDAY
INTO FRIDAY BACK CLOSER TO NORMAL FOR LATE JUNE.

.LONG TERM...FRIDAY NIGHT THROUGH MONDAY

THE WEATHER PATTERN WILL BE UNSETTLED THROUGH THE WEEKEND AS A FEW
SHORTWAVES RIDE THROUGH THE WEEK RIDGE OVER THE PLAINS. BY
MONDAY AN UPPER LOW OVER CANADA WILL DRIVE DOWN A SFC TROUGH
BRINGING FURTHER CHANCES FOR PRECIP. MODELS ARE NOT IN GREAT
AGREEMENT ON TIMING AND EXTENT OF PRECIP SO CONTINUED TO KEEP
SLIGHT CHANCE TO CHANCE POPS OVER THE WHOLE CWA THROUGH THE PERIOD
TO COVER UNCERTAINTY.

TEMPS WILL CLIMB SLIGHTLY CLOSER TO AVERAGE THIS WEEKEND WITH
INCREASED SOUTHERLY FLOW BELOW THE RIDGE. EXPECT HIGHS IN THE MID
70S TO NEAR 80 ON SUN AND MON.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

RAIN WILL PERSIST ACROSS KABR/KATY THRU THIS MORNING. CIGS
EXPECTED TO IMPROVE TO VFR ACROSS KMBG/KPIR BY EARLY WED
AFTERNOON. VFR NOT EXPECTED TO REACH KABR/KATY UNTIL LATE IN THE
DAY WED...PERHAPS EVEN INTO WED EVENING IN KATY. EXPECT A MIX OF
MVFR/IFR CIGS WITH VFR VSBYS THROUGH THIS MORNING.

&&

.HYDROLOGY...
IT APPEARS THAT THE BAD RIVER NEAR FT PIERRE HAS CRESTED...AT JUST
ABOVE 27.5 FEET...AND IS FALLING AT THE MOMENT. HOWEVER...MUCH OF
THE REST OF THE FORECAST AREA SHOWS STREAMS...CREEKS AND RIVERS
RISING. IN FACT...THE ELM RIVER AT FREDERICK HAS RISEN ABOVE FLOOD
STAGE EARLY THIS MORNING. TURTLE CREEK ALSO APPEARS TO BE ON ITS
WAY BACK INTO FLOODING STATUS EARLY THIS MORNING. AREAL FLOOD
WARNINGS AND NEW RIVER FLOOD WARNINGS ARE IN EFFECT. MORE
SCATTERED TO NUMEROUS RAIN SHOWERS WILL PIVOT GENERALLY FROM NORTH
TO SOUTH ACROSS MAINLY THE JAMES RIVER VALLEY REGION EASTWARD INTO
WEST CENTRAL MINNESOTA TODAY INTO THIS EVENING...SO EXPECT
ADDITIONAL HYDROLOGICAL PROBLEMS TO DEVELOP AS STREAMS...CREEKS
AND RIVERS CONTINUE TO SWELL EVEN MORE IN THE COMING DAYS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...DORN
HYDROLOGY...DORN
LONG TERM...WISE
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 22, 4:52 AM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
552 AM CDT WED JUN 22 2011

SDZ003>005-009-010-015>017-033>037-045-048-051-231100-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
552 AM CDT WED JUN 22 2011 /452 AM MDT WED JUN 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE MISSOURI RIVER
WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA
BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT
PIERRE IS OVER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO
REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH
RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM
NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN
THE MISSOURI RIVER ARE EXPECTED.

ADDITIONAL AREAL FLOOD WARNINGS AND RIVER FLOOD WARNINGS ARE IN
EFFECT DUE TO RECENT EXCESSIVE RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH THE END OF
THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ006>008-011-018>023-231100-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
552 AM CDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AREAL FLOOD WARNINGS AND RIVER FLOOD WARNINGS ARE IN EFFECT DUE TO
RECENT EXCESSIVE RAINFALL. ADDITIONAL RAINFALL IS EXPECTED TODAY
INTO THIS EVENING AS WELL. STREAMS...CREEKS...DITCHES AND RIVERS
ARE SWELLING TO...IF NOT PAST...BANKFUL LEVELS. ADDITIONAL FLOOD
WARNINGS MAY BE POSSIBLE OVER THE NEXT COUPLE OF DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS BEGIN TO SHOW UP IN THE FORECAST AGAIN ON FRIDAY AND
PERSIST THROUGH THE END OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Traverse

When
June 22, 7:00 AM CST to June 27, 7:00 AM CST
Where
Traverse County, 6.24 mi N of Rolsberg to 1.6 mi E of Tintah
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
46.010, -96.560

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323769.